Ohio, 2015

Winter Weather in Ohio, March 1, 2015

March 1, 2015 · NWS IWX · 4 events in 4 counties and zones

Snow overspread the region in advance of a warm front late in the evening on February 28th and continued into the early afternoon on March 1st. Snowfall totals of 3 to 6 inches and reduced visibilities made travel difficult on March 1st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Snow overspread the region in advance of a warm front late in the evening on February 28th and continued into the early afternoon on March 1st. Snowfall totals of 3 to 6 inches and reduced visibilities made travel difficult on March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 6:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST SAT FEB 28 2015

.SYNOPSIS...
ISSUED AT 349 PM EST SAT FEB 28 2015

AN UPPER LEVEL DISTURBANCE OVER MISSOURI WILL MOVE ACROSS OUR AREA
TONIGHT CAUSING SNOW. ANOTHER LOW PRESSURE SYSTEM WILL DIG
SOUTHEAST INTO THE UPPER GREAT LAKES SUNDAY... CAUSING SNOW TO
CONTINUE. THE SNOW WILL BE HEAVIEST AND MOST PERSISTENT SOUTHEAST
OF THE ROUTE 24 CORRIDOR WHERE ACCUMULATIONS BY SUNDAY EVENING ARE
EXPECTED TO BE 4 TO 6 INCHES... WHILE AMOUNTS OVER SOUTHWEST
MICHIGAN SHOULD BE AN INCH OR LESS. LOWS TONIGHT WILL BE IN THE
TEENS... WITH HIGHS SUNDAY IN THE UPPER 20S AND LOWER 30S.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 349 PM EST SAT FEB 28 2015

WK SHRTWV OVER KS/MO WILL MOVE RAPIDLY ENE ACROSS OUR CWA THIS EVE.
STRENGTHENING LLJ ASSOCIATED WITH THIS FEATURE WILL TRANSPORT HIGHER
THETA-E AIR INTO OUR AREA TNGT WHILE LOW LEVEL WAA BEHIND DEPARTING
ARCTIC HIGH PROVIDES MODEST ISENT LIFT. MEANWHILE COMBINATION OF
TROF DIGGING SE INTO NRN PLAINS AND BUILDING RIDGE OVER THE LWR MS
VALLEY WILL RESULT IN STRENGTHENING UPR LEVEL JET FROM KS TO THE LWR
OH VALLEY THIS EVE WITH LEFT EXIT REGION OF THIS FEATURE MOVING
ACROSS OUR AREA PROVIDING FURTHER SUPPORT FOR UVM.  WHILE EXPECT
SUFFICIENT FORCING TO MAINTAIN AREA OF SNOW OVER MO INTO OUR CWA
TONIGHT... FOLLOWED LOWEST OF MODEL QPFS GIVEN JUST MODEST FORCING
AND DRY AIRMASS INITIALLY IN PLACE OVER THE AREA (PRECIP WATER AT
DTX/DVN <.1 AT 12Z). TEMPS SHOULD FALL OFF A BIT EARLY AND THEN
SLOWLY RISE OVERNIGHT AS WAA STRENGTHENS AND CLOUD COVER THICKENS
UP.

ON SUNDAY... LEAD SHRTWV WILL MOVE EAST AND SHEAR OUT AS DEEP TROF
CONTS TO DIG SE FROM CENTRAL CANADA INTO THE UPR GRTLKS. BEST
FORCING ASSOCIATED WITH THIS FEATURE WILL REMAIN NORTH OF OUR AREA
AND MOISTURE PEAKS AROUND 12Z THEN BEGINS TO DIMINISH SLOWLY AS
DRIER AIR MOVES IN FROM THE WEST DURING THE DAY. EXPECT SUFFICIENT
FORCING/MOISTURE FOR SNOW... BUT GIVEN FCST OF FAIRLY WK LIFT AND
DIMINISHING MOISTURE...  FOLLOWED LOWEST OF MODEL QPFS ONCE AGAIN.
SNOWFALL TOTALS FOR THIS PERIOD EXPECTED TO RANGE FROM AROUND AN
INCH NW TO AROUND 5 INCHES SE WHERE A WINTER WX ADVISORY WAS ISSUED
FOR TONIGHT AND SUNDAY.  WK CAA SHOULD OVERSPREAD THE AREA DURING
THE DAY BEHIND SFC-H85 TROF WHICH SHOULD LIMIT TEMP RISES... FCST
HIGHS IN THE U20S NW AND L30S SE.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 349 PM EST SAT FEB 28 2015

STORM SYSTEM TUESDAY W/ MIXED PRECIPITATION POTENTIAL IS THE FOCUS
OF THE LONG TERM PERIOD.

12Z GUIDANCE HAS CONTINUED W/ SLOWER ARRIVAL OF PRECIP UNTIL TUESDAY
WITH THE APPROACH OF THIS SYSTEM. WENT AHEAD AND REMOVED POPS BEFORE
06Z...AND LOWERED POPS FROM 06Z TO 12Z TIMEFRAME. PRECIPITATION WILL
OVERSPREAD THE ENTIRE AREA THROUGHOUT THE MORNING HOURS AND CONTINUE
THROUGH THE DAY BEFORE DIMINISHING FROM WEST TO EAST TUESDAY EVENING
INTO WEDNESDAY.

MAIN CHALLENGE FOR THIS FORECAST PERIOD WILL BE THERMO PROFILES AND
RESULTING P-TYPES. AT PRESENT T-60H BEFORE EXPECTED ONSET OF
PRECIP...MODEL THERMODYNAMIC PROFILES WILL ONLY PROVIDE HINTS TO
EXPECTED P-TYPE EVOLUTION. SUBTLE ONE TO TWO DEGREE TEMPERATURE
DIFFERENCES AT THE SFC AND ALOFT WILL HAVE MAJOR IMPLICATIONS ON
P-TYPE AND SFC IMPACTS. RIGHT NOW...EXPECTING A BRIEF PERIOD OF
FROZEN PRECIP AT THE ONSET TUESDAY MORNING. THE PRECIP WILL BE LIGHT
AT THIS JUNCTURE...SO EXPECTED IMPACTS FROM ANY SLEET/SNOW WILL BE
MINIMAL. AS TEMPS ALOFT RAPIDLY WARM AHEAD OF APPROACHING 70 KT
850MB JET...THERE WILL LIKELY BE A PERIOD OF COMPLETE MELTING OF
HYDROMETEORS ALOFT...IN WHICH FREEZING RAIN WILL BECOME THE MAIN
CONCERN WHERE SURFACE TEMPS/LOWEST 2KFT REMAIN BELOW FREEZING. THESE
FINER DETAILS ARE NEARLY IMPOSSIBLE TO RESOLVE AT THIS POINT IN THE
FORECAST PERIOD. AS PREVIOUSLY NOTED...THE EROSION OF THE LOWER
LEVEL COLD LAYER WILL BE CRUCIAL TO ANY ICE ACCUMULATION
POTENTIAL...AND WITH DECENT SNOWPACK/FROZEN GROUND AND RECENT WELL
BELOW NORMAL TEMPERATURES...THERE IS CONCERN TO HOW QUICKLY WARM AIR
WILL SURGE NORTH AND ELIMINATE ANY FZRA CONCERNS...AS HIGH
TEMPERATURES ARE FORECAST INTO THE UPPER 30S TO LOWER 40S. THERE ARE
ALSO QUESTIONS AT THIS POINT AS TO THE IMPACTS ON ROAD SURFACES.
WHETHER OR NOT PAVEMENT TEMPERATURES WILL LAG COLDER THAN NEAR SFC
TEMPS WILL HAVE LARGE IMPLICATIONS ON ROAD SURFACE IMPACTS.
ALTHOUGH...WE HAVE SEEN RECENTLY THAT THE SUN ANGLE AT THIS TIME OF
YEAR HAS ALLOWED FOR ROAD SFC TEMPERATURES TO RISE RAPIDLY THOUGH
THE DAY. RECENT SNOWFALL FROM THIS PAST WEEK WAS QUICKLY MELTED FROM
ROADWAYS W/ THE ONSET OF ANY MIDDAY INSOLATION...DESPITE 2 METER
TEMPERATURES REMAINING IN THE 15F TO 20F RANGE...ALBEIT CLOUD COVER
WAS PARTICULARLY THIN DURING THIS TIME FRAME.

GIVEN ALL OF THE UNCERTAINTIES WITH THE EVOLUTION OF THIS
SYSTEM...WENT WITH A BLANKET RAIN/SLEET/FREEZING RAIN MENTION FOR
12Z TO 18Z PERIOD WEDNESDAY FOR THE ENTIRE AREA...DEFERRING ANY
SPATIAL DELINEATION TO SPECIFIC P-TYPES TO THE NEXT SHIFT. CONTINUED
WITH ALL RAIN FROM 18Z TO 00Z. AS THE EVENT DRAWS CLOSER...MORE
SPATIAL AND TEMPORAL P-TYPE DETAIL CAN BE FORECAST...AND SUBSEQUENT
IMPACTS WILL BECOME CLEARER.

OTHERWISE IN THE EXTENDED FORECAST PERIOD...SNOW WILL BE EXITING THE
AREA SUNDAY NIGHT AS NRN STREAM VORT MAX SWINGS EAST OF THE GREAT
LAKES AND SFC HIGH PRESSURE BUILDS INTO THE REGION. CONTINUED W/
CHANCE OF SNOW ACROSS SW LWR MICHIGAN AS 850MB TEMPS DROPPING TO
NEAR 15C WILL ALLOW FOR A MEAGER LAKE RESPONSE...ALTHOUGH EQL
HEIGHTS ONLY 4-5KFT WILL PRECLUDE ANY SNOWFALL ACCUMS MORE THAN A
DUSTING.

AFTER A FAIR BUT COOL MONDAY AND THE EXPECTED SYSTEM
TUESDAY...ANOTHER ARCTIC AIRMASS WILL SURGE SOUTHEAST INTO THE GREAT
LAKES REGION TUESDAY NIGHT/WEDNESDAY. LINGERING PRECIP FROM THE
STORM SYSTEM TUESDAY MAY MIX OR CHANGE OVER TO SNOW TUESDAY NIGHT
INTO WEDNESDAY...W/ DRY CONDITIONS FOR MOST OF THE AREA BY WEDNESDAY
NIGHT...ASIDE FROM ANY LAKE EFFECT SNOW SHOWERS. WELL BELOW NORMAL
TEMPERATURES EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY...WITH THE
COLDEST CORE OF THE AIRMASS LIMITING HIGH TEMPERATURES TO THE TEENS
THURSDAY...AND DROPPING LOWS INTO THE SINGLE DIGITS...PERHAPS EVEN
TO ZERO...WEDNESDAY NIGHT AND THURSDAY NIGHT. SURFACE HIGH PRESSURE
WILL SLIDE EAST OF THE REGION FRIDAY...AND WAA WILL BRING A WARMING
TREND TO THE AREA FRIDAY AND SATURDAY. BY SATURDAY...HIGH
TEMPERATURES COULD BE IN THE MID TO UPPER 30S...WHICH WILL FEEL
FAIRLY WARM AFTER A RECORD COLD FEBRUARY...HOWEVER THIS IS STILL
FIVE TO TEN DEGREES BELOW NORMAL FOR THE FIRST WEEK OF MARCH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM EST SAT FEB 28 2015

BURGEONING AREA OF LIGHT SNOW ACRS CNTRL/SRN IL WILL CONT NEWD THIS
EVENING...AND OVERSPREAD THE TERMINALS IN THE 03-04Z TIMEFRAME. VFR
CONDS WILL HOLD UNTIL THEN BUT W/LWRG CIGS AS TOP DOWN SATURATION
DVLPS PRIOR TO THAT. MVFR/IFR CONDS XPCD THEREAFTER PENDING HOW FAR
NEWD SNOW INTENSITY MAINTAINS WHICH ATTM BASED ON LATEST GUIDANCE
DOESNT LOOK LIKE MUCH INVOF KSBN. HWVR IFR RESTRICTIONS LIKELY INVOF
KFWA BY LT EVENING IN PROXIMITY TO STGR MID LVL FORCING AND BTR LL
MSTR PUSH W/SNOW LINGERING THERE THROUGH MUCH OF THIS FCST PD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR INZ026-027-
     032>034.

MI...NONE.
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR OHZ016-024-025.

LM...NONE.
&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...NG
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Feb 28, 5:32 AM EST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 AM EST SAT FEB 28 2015

INZ013-015-017-018-020-022>027-032>034-OHZ015-016-024-025-011045-
PULASKI-FULTON IN-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
532 AM EST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP TONIGHT. ACCUMULATIONS OF 1 TO 2 INCHES ARE
POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE ON SUNDAY AND DIMINISH LATE IN THE DAY OR EARLY
EVENING. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED.

ANOTHER STRONG STORM IS EXPECTED TO MOVE INTO THE REGION TUESDAY.
THERE IS STILL A GREAT DEAL OF UNCERTAINTY WITH THIS SYSTEM BUT A
PERIOD OF SNOW...SLEET AND FREEZING RAIN STILL LOOKS POSSIBLE
TUESDAY MORNING AS PRECIPITATION BEGINS. TEMPERATURES ARE THEN
EXPECTED TO RISE ABOVE FREEZING IN THE AFTERNOON WITH JUST RAIN
FALLING. RAINFALL AMOUNTS COULD APPROACH ONE INCH BY TUESDAY
NIGHT...POSSIBLY LEADING TO FLOODING OF LOW LYING AREAS AS WELL AS
ICE JAMS AND FLOODING ALONG STREAMS AND CREEKS.

THE TRACK OF THIS STORM SYSTEM TUESDAY REMAINS UNCERTAIN SO THE
FORECAST MAY CHANGE. CONTINUE TO MONITOR FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012-014-016-LMZ043-046-MIZ077>081-OHZ001-002-004-005-
011045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON
532 AM EST SAT FEB 28 2015 /432 AM CST SAT FEB 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA...NORTHWEST OHIO AND THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP TONIGHT. ACCUMULATIONS AROUND AN INCH ARE
POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE ON SUNDAY AND DIMINISH LATE IN THE DAY. TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED.

ANOTHER STRONG STORM IS EXPECTED TO MOVE INTO THE REGION TUESDAY.
THERE IS STILL A GREAT DEAL OF UNCERTAINTY WITH THIS SYSTEM BUT A
PERIOD OF SNOW...SLEET AND FREEZING RAIN STILL LOOKS POSSIBLE
TUESDAY MORNING AS PRECIPITATION BEGINS. TEMPERATURES ARE THEN
EXPECTED TO RISE ABOVE FREEZING IN THE AFTERNOON WITH JUST RAIN
FALLING. RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH COULD FALL
BY TUESDAY NIGHT. THIS MAY LEAD TO FLOODING OF LOW LYING AREAS AS
WELL AS ICE JAMS AND FLOODING ALONG STREAMS AND CREEKS.

THE TRACK OF THIS STORM SYSTEM TUESDAY REMAINS UNCERTAIN SO THE
FORECAST MAY CHANGE. CONTINUE TO MONITOR FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Feb 28, 11:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1102 PM EST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     SNOW             AKRON                   41.04N  86.03W
02/28/2015  M0.6 INCH        FULTON             IN   PUBLIC

&&

SKIPPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
March 1, 12:00 AM EST to 3:00 PM EST
Where
Allen forecast zone
Reported by
CoCoRaHS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Snow accumulated to between 4 and 6 inches late February 28th through the early afternoon on March 1st. There was a report of 4.3 inches of total snow accumulation 2 miles west of Delphos. There were a few minor accidents reported across the region due to snow covered roads and reduced visibilities, especially during the morning hours of March 1st.

Winter Weather, Van Wert

When
March 1, 12:00 AM EST to 3:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Snow accumulated to between 5 and 6 inches late February 28th through the early afternoon on March 1st. There was a report of 5.3 inches of total snow accumulation in Van Wert. There were a few minor accidents reported across the region due to snow covered roads and reduced visibilities, especially during the morning hours of March 1st.

Winter Weather, Paulding

When
March 1, 12:00 AM EST to 3:00 PM EST
Where
Paulding forecast zone
Reported by
CoCoRaHS
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Snow accumulated to between 4 and 6 inches late February 28th through the early afternoon on March 1st. There were a few minor accidents reported across the region due to snow covered roads and reduced visibilities, especially during the morning hours of March 1st.

Winter Weather, Putnam

When
March 1, 12:00 AM EST to 3:00 PM EST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Snow accumulated to between 4 and 6 inches late February 28th through the early afternoon on March 1st. There were a few minor accidents reported across the region due to snow covered roads and reduced visibilities, especially during the morning hours of March 1st.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554396, 554397, 554398, 554399.